Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Gaylord, MI

August 2, 2004Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2004, 2:09 PM EDT for Presque Isle County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 2:09 PM EDT (18:09 UTC)
Expired
Aug 2, 2004, 3:00 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 85 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 021809
SVRAPX
MIC141-021900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
208 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 300 PM EDT

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF. THIS STORM WAS LOCATED NEAR
  MILLERSBURG...OR ABOUT 9 MILES EAST OF ONAWAY...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWKS AROUND 220 PM EDT...
  HAGENSVILLE...METZ AND ROGERS CITY AROUND 230 PM EDT...
  INTERSECTION OF M-65 AND US-23 AROUND 240 PM EDT...
  6 MILES NORTH OF POSEN AROUND 245 PM EDT...
  PRESQUE ISLE AND 8 MILES NORTH OF LONG LAKE AROUND 300 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4544 8414 4526 8414 4522 8343 4547 8343

$$
CAMPBELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:00 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 11:00 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT MON AUG 2 2004

.SHORT TERM...MORNING SURFACE ANALYSIS SHOWED COLD FRONT EXTENDING
FROM CENTRAL UPPER...SW THROUGH NRN WI INTO MN. ATMOSPHERE WAS
DESTABILIZING RAPIDLY IN ADVANCE OF BOUNDARY...WITH PLENTY OF
SUNSHINE...AND DEW POINTS OF 65-70F OVERSPREADING REGION. MSAS SHOWS
LI/S OF -4 TO -6 AREAWIDE. OBVIOUS QUESTION FOR THE AFTERNOON
REMAINS SEVERE WEATHER THREAT.

MORNING KAPX SOUNDING SHOWED STEEP MID LEVEL LAPSE RATES...WITH
700-500 MB LAPSE RATE OF NEAR 7 C/KM. MOISTURE AT 850 MB WAS
LIMITED. HOWEVER...WITH KGRB SOUNDING SHOWING +15C 850 MB DEW POINTS
JUST UPSTREAM...LOW LEVEL MOISTURE WILL ONLY CONTINUE TO INCREASE.
ASSUMING AN AFTERNOON PARCEL OF 85/66 (QUITE LIKELY GIVEN FULL SUN
AND MOISTURE ADVECTION) MODIFIED KAPX SOUNDING PROVIDES AROUND 3100
J/KG CAPE...AND AN LI OF -9.

THOUGH MOISTURE/INSTABILITY LOOK IMPRESSIVE...WIND FIELDS ARE A BIT
MORE SUSPECT. 850 MB WINDS WILL HOVER IN THE 15-20 KT RANGE...WHILE
500 MB WINDS GENERALLY HOLD AROUND 30 KT (HIGHEST IN THE FAR N).
ASSOCIATED 0-6KM BULK SHEAR VALUES OF 15 KT (FAR S) TO NEAR 35 KT
(FAR N) SUGGEST BEST STORM ORGANIZATION THIS AFTERNOON MAY BE ACROSS
ERN UPPER (VICINITY OF ONGOING CONVECTION).

FOCUS ACROSS NRN LOWER MAY CONTINUE TO BE A PROBLEM THIS AFTERNOON.
SOME 850-500 MB QG SUPPORT IS EXPECTED (MAINLY WAA INDUCED).
HOWEVER...LOW LEVEL BOUNDARY (KICKER) ISN/T EXPECTED TO ARRIVE INTO
THE STRAITS AREA UNTIL EARLY EVENING. AND FURTHERMORE...950 MB WINDS
APPEAR A BIT TOO STRONG FOR LAKE BREEZES TO DEVELOP. AS A
RESULT...WILL LOWER RAIN CHANCES SLIGHTLY FOR SE PARTS OF FORECAST
AREA.

HIGH FREEZING LEVELS (NEAR 13K) AND WET BULB ZERO LEVELS (NEAR 12K)
WOULD TEND TO LIMIT LARGE HAIL THREAT...THOUGH A FEW OF THE STRONGER
STORMS (UPDRAFTS) MAY BE CAPABLE OF PRODUCING MARGINAL SEVERE HAIL.
BEST THREAT FOR STRONG WINDS BY LATE AFTERNOON APPEARS TO BE ACROSS
ERN UPPER AND FAR NRN LOWER.

SMITH

&&

.PREV DISCUSSION...ISSUED 445 AM MON AUG 2

LONG TERM...TONIGHT THROUGH WEDNESDAY...WEAK BOUNDARY CONTINUES
THROUGH NORTHERN LOWER MICHIGAN TONIGHT AND INTO SOUTHERN LOWER
MICHIGAN BY TUESDAY MORNING, WITH DRYER/COOLER AIR FILTERING INTO
THE REGION ON TUESDAY. WILL EXTEND LIKELY POPS FROM THIS AFTERNOON
INTO THE EARLY EVENING HOURS FOR NRN LOWER MI AS ANY CONVECTION WILL
STILL BE ONGOING...FOLLOWED BY A CHANCE OF RAIN SHOWERS OVERNIGHT IN
NRN LOWER MI BUT DRY UP NORTH. THEN...LOOKS LIKE WE GET A STRETCH OF
DRY WEATHER FOR MIDWEEK AS HIGH PRESSURE BECOMES ESTABLISHED OVER
THE REGION AND DAYTIME TEMPS COOL INTO THE 70S AND NIGHTTIME LOWS IN
THE UPPER 40S TO LOWER 50S. GFS/UKMET STILL DEPICTING A CONVECTIVE
BOMB ROLLING THROUGH SOUTHERN LOWER MI EARLY WED AND POSSIBLY
BRUSHING THE SOUTHERN REACHES OF THE CWA. WILL CONTINUE TO IGNORE
FOR NOW.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 2, 12:15 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD, MI
1215 PM EDT MON AUG 2 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-031100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1215 PM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS...AND
PRODUCE WIND GUSTS AROUND 50 MPH AND HAIL AROUND ONE HALF INCH IN
DIAMETER. THE GREATEST CHANCE FOR STRONG STORMS WILL BE THROUGH
10 PM THIS EVENING.

IN ADDITION...SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS
AFTERNOON AND EVENING. SEE ONGOING WATCHES...WARNINGS...OR
ADVISORIES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:00 PM EDTFlash Flood WarningAPXMackinac2 hr
Aug 2, 1:35 PM EDTSevere Thunderstorm WarningAPXPresque Isle40 min
Aug 2, 1:42 PM EDTSevere Thunderstorm WarningAPXPresque Isle33 min
Aug 2, 1:47 PM EDTSpecial Marine WarningAPX88 min
Aug 2, 2:00 PM EDTFlash Flood WarningAPXMackinac4 hr
Aug 2, 2:23 PM EDTSevere Thunderstorm WarningAPXAlpena52 min
Aug 2, 2:42 PM EDTSevere Thunderstorm WarningAPXAlcona48 min
Aug 2, 2:50 PM EDTSpecial Marine WarningAPX85 min
Aug 2, 3:23 PM EDTSevere Thunderstorm WarningAPXOtsego52 min
Aug 2, 3:30 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Aug 2, 3:37 PM EDTSevere Thunderstorm WarningAPXOscoda53 min
Aug 2, 4:10 PM EDTSevere Thunderstorm WarningAPXRoscommon50 min
Aug 2, 4:35 PM EDTSevere Thunderstorm WarningAPXIosco40 min
Aug 2, 4:40 PM EDTSpecial Marine WarningAPX2 hr
Aug 2, 4:40 PM EDTSpecial Marine WarningAPX2 hr
Aug 2, 4:46 PM EDTFlash Flood WarningAPXAlcona3 hr
Aug 2, 4:53 PM EDTSevere Thunderstorm WarningAPXOgemaw67 min
Aug 2, 5:20 PM EDTSevere Thunderstorm WarningAPXIosco55 min
Aug 2, 5:38 PM EDTSevere Thunderstorm WarningAPXArenac52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.